Myopathy has been recognized as a side effect of glucocorticoid (corticosteroid) therapy since its introduction as a therapeutic agent in the 1950s . Myopathy can occur with any of the glucocorticoid preparations. The risk may be increased in older patients and in those with cancer or negative nitrogen balance prior to onset of therapy . Similar symptoms can occur in patients with Cushing's syndrome. (See "Epidemiology and clinical manifestations of Cushing's syndrome".)
The major aspects of glucocorticoid-induced myopathy will be reviewed here. Other side effects associated with glucocorticoid therapy, both oral and inhaled, are discussed separately. (See "Major side effects of systemic glucocorticoids" and "Major side effects of inhaled glucocorticoids".)
Glucocorticoids have a direct catabolic effect on skeletal muscle via effects on intermediary metabolism that provide amino acids as a substrate for gluconeogenesis. Activation of the glucocorticoid receptor appears to be involved [3,4], since myopathy can be prevented by a glucocorticoid receptor antagonist .
An additional mechanism in critical illness was suggested in an experimental model. Glucocorticoid therapy interfered with insulin-like growth factor-I (IGF-I) signaling, leading to increased myocyte apoptosis . (See 'Glucocorticoids and neuromuscular blocking agents' below.)
An intracellular signaling molecule with protein kinase activity known as Akt1 (a major isoform of Akt)  may play a central role in the atrophic and hypertrophic responses of muscle to glucocorticoids and IGF-I, respectively [7,8]. Glucocorticoid-induced suppression of Akt1 ultimately results in increased amounts of the ubiquitin-ligase atrogin-1 (MAFbx) that targets muscle proteins for degradation [7,9]. Conversely, IGF-I signaling leads to enhanced activity of Akt1 that suppresses muscle atrophy and that induces muscle hypertrophy .